Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 197, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2001, 10:02 PM CDT for Foster County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 7, 2001, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 7, 2001, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:05 PM CDT | Hail 0.75 | Carrington, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6234 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.2
The text
As transmitted, in the capitals the NWS used until 2016.
854 WUUS53 KBIS 080303 SVRBIS NDC031-080345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1002 PM CDT TUE AUG 7 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1045 PM CDT * AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARRINGTON...OR ABOUT 41 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRACE CITY AT 1030 PM CDT JUANITA AT 1040 PM CDT HAIL UP TO 1 INCHE IN DIAMETER HAS BEEN REPORTED IN CARRINGTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR NORTHERN NORTH DAKOTA. LAT...LON 4757 9924 4737 9921 4735 9857 4757 9859 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Aug 7, 3:20 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE AUG 7 2001
FORECAST PROBLEMS TODAY ARE HIGH HEAT INDEX...THE CAP STRENGTH...AND
POSSIBLE SEVERE THUNDERSTORMS TONIGHT AS ADVANCING COLD FRONT PUSHES
INTO THE STATE.
HEAT INDICIES ARE IN THE 100 TO 105 RANGE OVER MUCH OF CNTRL ND THIS
AFTN. WL KEEP HEAT ADVISORY GOING THIS EVE FOR MINOT...AND FOR
TONIGHT AT BIS AND JMS. COLD FRONT WL NOT GET TO BIS UNTIL
MORNING...SO HIGH DWPTS AND LOWS IN THE 70S WL CONTINUE FOR BIS AND
JMS.
COMPLICATED WX SCENARIO FOR TSTMS TONIGHT THROUGH WED NIGHT. MID
LEVEL CAP IN PLACE WI H7 TEMPS OF 14 THIS MORNING...AND FCST
SOUNDINGS FOR THIS AFTN AND EVE INDICATED STRENGTHENING OF CAP.
CONVECTIVE SFC TEMPS ARE 103 TO 107F. SFC LOWS THIS AFTN IN SERN MT
AND SRN SASK...AND EAST-WEST SFC BOUNDARY ACROSS ND WITH SLY/SELY
WINDS AND DWPTS N THE 70S ACROSS SRN ND AND ELY/SELY WINDS AND DWPTS
ON THE MID TO UPPER 60S ACROSS THE NORTH. TSTMS HAVE FORMED IN NERN
MT AT MOISTURE CONVERGENCE BOUNDARY IN VCNTY OF SFC LOW. TSTMS HAVE
MOVED INTO NWRN ND...AND WERE HIGH BASED. DO NOT SEEM TO BE PUNCHING
THROUGH THE CAP ATTM. ALSO SOME ACTIVITY ALONG E-W SFC BOUNDARY
ACROSS ND. ALONG WITH THIS ACTIVITY...POSSIBILITY OF TSTMS IN WY
MOVING INTO WRN ND WITH MODELS ADVERTISING H500 VORT ENERGY MOVING
NWD SLOWLY TONIGHT. ANOTHER LIFTING SOURCE IS THE SFC COLD FRONT
PROGGED TO MOVE SEWD ACROSS STA...BEGINNING AROUND 06Z IN THE NW
CORNER...AND BEING IN VCNTY OF BIS AROUND 12 WED MORNING. THINK
MODELS ARE PUTTING THE MOST PCPN IN NRN/NERN ND TO MANITOBA AND NRN
MINNESOTA ALONG E-W WARM FRONTAL BOUNDARY THAT SHOULD MOVE NWD THIS
EVE. H850 AND H700 OMEGA INDICATES LOTS OF UPWARD MOTION FROM 06Z TO
12Z IN THIS AREA. WL MENTION SVR TSTM POSSIBILITIES.
FOR WED...COLD FRONT MOVES OUT OF CWA BY 18Z WED...BUT CAPES WELL
ABOVE 1000 AND LIS WELL BELOW ZERO ON THE NW SIDE OF THE FRONT.
H700-500 DIVERGENCE OF Q SUGGESTS LOTS OF UPWARD MOTION/INSTABILITY
TO WARRANT KEEPING GOOD CHC TSTMS SRN COUNTIES ON WED...EVEN INTO
WED EVE. THEN CLEARING WED NIGHT WITH DRY CONDITIONS THU AND RELIEF
FROM HEAT.
WL PUT BEST CHC PCPN TONIGHT IN THE WEST AND NORTH...AND IN THE
SOUTH ON WED/WED NIGHT.
FOR THE EXTENDED PERIOD...H500 NWLY FLOW KEEPS DRY SFC HIGHS MOVING
THROUGH STA WITH TEMPS IN THE 70S AND 80S.
.BIS...HEAT ADVISORY...MOT THIS EVE
BIS AND JMS TONIGHT
VININGIn the hours before
Special weather statement, Aug 7, 5:12 PM CDT, 4 hours 50 minutes before
NDZ001-009-017-080113- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 513 PM CDT (413 PM MDT) TUE AUG 7 2001 A BROAD AREA OF SCATTERED THUNDERSHOWERS WILL CONTINUE ACROSS NORTHWEST NORTH DAKOTA EARLY THIS EVENING. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS LIGHTNING ARE POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 58 min |
| Aug 7, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Aug 7, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 25 min |
| Aug 7, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 56 min |
| Aug 7, 11:09 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Aug 7, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Aug 8, 2:30 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| Aug 8, 11:37 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 8, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 65 min |
| Aug 8, 5:28 PM CDT | Tornado Warning | BIS | McHenry, Pierce | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.